Utah, 2011

High Wind in Utah, November 30, 2011

November 30, 2011 · NWS SLC · 2 events in 2 counties and zones

As a precursor for what would become a very strong wind event across much of Utah on December 1st, northerly winds began to gust across parts of far western Utah on November 30th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

As a precursor for what would become a very strong wind event across much of Utah on December 1st, northerly winds began to gust across parts of far western Utah on November 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 30, 3:38 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 30, 3:38 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MST WED NOV 30 2011

.SYNOPSIS...A COLD AND ENERGETIC STORM SYSTEM WILL DROP SOUTH
THROUGH THE GREAT BASIN THROUGH TONIGHT BEFORE STALLING OVER
SOUTHERN CALIFORNIA THURSDAY. ANOTHER COLD SYSTEM WILL FOLLOW THE
FIRST ONE FRIDAY NIGHT AND SATURDAY.

&&

.DISCUSSION...COLD FRONT LOCATED NEAR A KCDC-KRKS LINE THIS
AFTERNOON. AREAS OF LIGHT PRECIPITATION HAVE DEVELOPED ALONG AND
BEHIND THIS BOUNDARY...THOUGH LITTLE IN THE WAY OF ACCUMULATION
HAS BEEN REPORTED. GUSTY NORTHWEST WINDS HAVE DEVELOPED BEHIND THE
FRONT OVER NORTHWESTERN UTAH. GUSTS IN EXCESS OF 30 MPH HAVE BEEN
COMMON...WHILE ISOLATED GUSTS OVER 50 MPH HAVE BEEN OBSERVED.

THE ASSOCIATED UPPER TROUGH IS CURRENTLY CENTERED NEAR THE
CALIFORNIA/NEVADA BORDER THIS AFTERNOON AND IS RAPIDLY DIVING
SOUTHWARD. THIS TROUGH IS PROGGED TO CLOSE OFF OVER SOUTHERN
CALIFORNIA OVERNIGHT AND STALL. THE LOCATION OF THIS LOW WILL MAKE
FOR AN UNUSUAL SITUATION FOR THE WASATCH FRONT...WITH A RATHER
STRONG E/NELY GRADIENT DEVELOPING OVERNIGHT AND LASTING FOR MUCH
OF THURSDAY. COMBINED WITH STRONG UPPER LEVEL WINDS AND GOOD COLD
ADVECTION...MUCH OF THE CWA WILL SEE GUSTY WINDS. HOWEVER...THE
STRONGEST WINDS...THOSE THAT COULD BE DAMAGING...ARE EXPECTED IN
ASSOCIATION WITH THE 45-55 KT UPPER LEVEL FLOW ACROSS THE NORTHERN
AND NORTH CENTRAL WASATCH FRONT...EXTENDING FROM ABOUT NORTH SALT
LAKE TO BRIGHAM CITY. MODELS INDICATE WIND MAXIMA IN CASTLE
COUNTRY AS WELL.

HAVE UPGRADED EXISTING HIGH WIND WATCHES TO HIGH WIND WARNINGS
WITH THIS PACKAGE AS FORECASTER CONFIDENCE IS RATHER HIGH THAT
THIS SIGNIFICANT WIND EVENT WILL OCCUR. ADDITIONALLY...ALSO
INCLUDED THE BENCHES OF THE SOUTHERN WASATCH FRONT IN THE HIGH
WIND WARNING AND ADDED A WIND ADVISORY FOR THE SANPETE/SEVIER
VALLEYS...AS LOCAL MODELS INDICATE WINDS WILL BE QUITE STRONG
THERE AS WELL. FORECAST MODELS ALSO CONTINUE TO INDICATE A
GRADIENT SUPPORTIVE OF A SIGNIFICANT WASHINGTON COUNTY CANYON WIND
EVENT...SO HAVE KEPT HIGH WIND WARNING GOING.

AS THE FRONT CONTINUES SOUTHWARD THIS EVENING AND
OVERNIGHT...FRONTOGENESIS WILL OCCUR AS THE TROUGH CLOSES OFF...SO
AREAS ALONG THE FRONT WILL SEE A PERIOD OF HEAVY SNOW. WITH THE
STALLED LOW...MOISTURE AND INSTABILITY WILL REMAIN OVER CENTRAL
AND SOUTHERN UTAH AND AS FAR NORTH AS THE UINTAS...ALLOWING FOR
ADDITIONAL SNOW ACCUMULATIONS. THOUGH SNOW AMOUNTS MIGHT BE
ONLY MARGINALLY WARNING LEVEL...HAVE UPGRADED ALL EXISTING WINTER
STORM WATCHES TO WINTER STORM WARNINGS GIVEN THE GUSTY WINDS. THE
SNOW WILL COMBINE WITH THE WINDS TO PRODUCE PERIODIC NEAR BLIZZARD
CONDITIONS...PARTICULARLY OVER THE HIGHER TERRAIN OF CENTRAL AND
SOUTHERN UTAH. ADDITIONALLY...HAVE ISSUED A WINTER STORM WARNING
FOR THE WESTERN UINTAS GIVEN THIS THREAT.

THE STALLED LOW IS PROGGED TO MOVE SLOWLY EASTWARD OUT OF THE AREA
FRIDAY THROUGH EARLY SATURDAY AS A SECOND TROUGH DROPS SOUTHWARD
OVER THE PACIFIC NORTHWEST. GLOBAL MODELS INDICATE THAT THE TROUGH
WILL CLOSE OFF NEAR WHERE TONIGHTS TROUGH WILL...BUT LIKELY A BIT
FARTHER EAST...PRODUCING A LESS FAVORABLE PRESSURE GRADIENT. LIKE
THE APPROACHING SYSTEM...SNOW ACCUMULATIONS ARE EXPECTED TO BE
LIGHT FOR NORTHERN UTAH BUT COULD BE SIGNIFICANT FOR CENTRAL AND
SOUTHERN UTAH. THIS TROUGH IS PROGGED TO EXIT THE AREA SUNDAY
THROUGH EARLY MONDAY WITH A GENERALLY STABLE NORTHERLY FLOW
DEVELOPING BEHIND IT.

&&

.AVIATION...THE COLD FRONT HAS PASSED THROUGH THE KSLC TERMINAL AND
WINDS WILL REMAIN NORTHWEST THROUGH THE REMAINDER OF THE
DAY...GRADUALLY INCREASING WITH TIME. LATE TONIGHT THROUGH TOMORROW
WILL BE VERY TRICKY REGARDING SURFACE WINDS. WILL BE RUNNING WITH
PREVAILING AND GUSTY AT TIMES NORTHEAST WINDS THROUGH THE PERIOD BUT
LIGHT WEST TO SOUTHWEST WINDS ARE EXPECTED PERIODICALLY ON THURSDAY.
IMPORTANT NOTE...THE AREA JUST NORTH AND EAST OF THE
TERMINAL...WITHIN 5-10 MILES...WILL BE EXPERIENCING A HIGH WIND
EVENT WITH EASTERLY GUSTS IN EXCESS OF 60KT POSSIBLE LATE TONIGHT
THROUGH MUCH OF TOMORROW. THIS IS NOT EXPECTED AT KSLC AND ONLY
MINIMAL IMPACT FORECAST FOR GROUND OPERATIONS AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 3 AM THURSDAY TO 4 AM MST FRIDAY FOR
     UTZ020.

     WINTER STORM WARNING UNTIL 4 AM MST FRIDAY FOR
     UTZ009-010-517-518.

     HIGH WIND WARNING UNTIL 3 AM MST THURSDAY FOR UTZ005.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 PM MST THURSDAY
     FOR UTZ002>004.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 4 PM MST THURSDAY FOR
     UTZ012.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM MST THURSDAY FOR
     UTZ014.

     HIGH WIND WARNING UNTIL 9 AM MST FRIDAY FOR UTZ019.

     WIND ADVISORY UNTIL 9 PM MST THURSDAY FOR UTZ015-016.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 AM MST FRIDAY
     FOR UTZ013.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 30, 6:16 AM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 AM MST WED NOV 30 2011

UTZ001>016-019>021-517-518-WYZ021-011330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
616 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG EASTERLY WINDS ARE STILL FORECAST TO DEVELOP ALONG
THE WASATCH FRONT TONIGHT IN THE WAKE OF A WEATHER SYSTEM DROPPING
THROUGH THE GREAT BASIN. THERE IS A HIGH POTENTIAL FOR THESE WINDS
TO BECOME DAMAGING LATE TONIGHT.

STRONG NORTHERLY WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS MUCH
OF THE OUTLOOK AREA SPREADING FROM NORTH TO SOUTH DURING THE
AFTERNOON AND CONTINUING OVERNIGHT. OTHER AREAS THAT ARE EXPECTED
TO EXPERIENCE THE STRONGEST WINDS INCLUDE CENTRAL CARBON AND
EASTERN EMERY COUNTIES AND WASHINGTON COUNTY.

SNOW WILL DEVELOP ACROSS THE NORTHERN OUTLOOK AREA THIS AFTERNOON
AND SPREAD SOUTH OVERNIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS
PORTIONS OF SOUTHERN AND CENTRAL UTAH WITH NEAR BLIZZARD CONDITIONS
IN SOME AREAS...ESPECIALLY IN HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE VERY STRONG EASTERLY WINDS ALONG WASATCH FRONT WILL PERSIST
THROUGH MIDDAY THURSDAY THEN GRADUALLY DIMINISH. WINDS WILL REMAIN
STRONG ACROSS CENTRAL AND SOUTHERN UTAH THURSDAY AND THURSDAY
NIGHT THEN TAPER OFF FRIDAY.

SIGNIFICANT SNOWFALL COULD ALSO CONTINUE ACROSS PORTIONS OF
SOUTHERN AND CENTRAL UTAH THURSDAY INTO THURSDAY NIGHT THEN TAPER
OFF EARLY FRIDAY. NEAR BLIZZARD CONDITIONS REMAIN POSSIBLE IN SOME
AREAS...ESPECIALLY IN HIGHER TERRAIN.

ANOTHER COLD STORM COULD BRING ADDITIONAL SNOWFALL TO MUCH OF THE
OUTLOOK AREA AGAIN LATE FRIDAY THROUGH SATURDAY. THIS NEXT SYSTEM
COULD ALSO GENERATE STRONG WINDS IN MANY OF THE SAME AREAS AS THE
CURRENT STORM...ALTHOUGH SPEEDS ARE NOT EXPECTED TO BE QUITE AS
HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind. Local standard time, as filed.

High Wind, Utahs Dixie and Zion National Park

When
November 30, 6:52 PM MST to 11:59 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Both the Badger Spring RAWS and White Reef RAWS recorded strong northerly wind gusts beginning on November 30th, with a maximum wind gust on the 30th of 72 mph at the Badger Spring RAWS. Note that this event continued into December.

High Wind, Great Salt Lake Desert and Mountains

When
November 30, 11:55 PM MST to 11:59 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The West Granite sensor in the Dugway Proving Ground mesonet was the first sensor in the Great Salt Lake Desert to record strong wind gusts with this storm. A wind gust of 64 mph was recorded just before midnight. Note that this event continued into December.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354171, 354169.